Symptoms of Amphetamine Overdose

Much like the effects of a strong cup of coffee, amphetamines deliver the same jolting effects and then some. Unlike coffee, amphetamines have the same chemical make-up as adrenalin and noradrenalin, the brain’s own pick-me-up chemicals. In effect, amphetamine drugs cause the brain to release large amounts of these chemicals, which accounts for the “rush” users experience, according to the U. S. National Library of Medicine.

While prescription amphetamines do offer effective treatments for certain types of conditions, such as ADHD and narcolepsy, the abuse of these drugs places users at high risk of physical dependency and addiction. In turn, someone caught up in the addiction cycle greatly increases his or her risk of developing symptoms of amphetamine overdose.

Symptoms of amphetamine overdose result from the accumulated effects of the drug over time. The longer a person keeps using, the greater the risk he or she will experience symptoms of amphetamine overdose.

Amphetamine’s Mechanism of Action

Under normal conditions, individual brain cells secrete adrenalin and noradrenalin chemicals on an “as needed” basis. The brain then recycles unused amounts for use later on. Amphetamine effects not only stimulate the production of these chemicals, but also hamper the brain’s normal recycling mechanisms.

With continued use, needed chemical supplies become depleted while brain cell structures undergo considerable damage in the process. When abused on an ongoing basis, all of this transpires within a fairly short period of time. As these changes unfold, users have to take considerably larger dosage amounts in order to keep experiencing the desired “high” effects of the drug.

Under these conditions, symptoms of amphetamine overdose can happen at any time as each dose places an incredible strain on brain functions as well as on many of the body’s major systems.

Bodily Systems Most Susceptible to Overdose Effects

overdose

Chest pains and irregular heart function are signs of an amphetamine overdose.

The chemical secretions brought on by amphetamines directly affect the body’s central nervous system processes. Since amphetamines produce a stimulant effect, any bodily system regulated by the central nervous system works that much harder each time a person uses.

Symptoms of amphetamine overdose stem from the drug’s effects on central nervous system processes. The major systems most susceptible to symptoms of amphetamine overdose include –

  • Cardiovascular functions
  • Respiratory functions
  • Blood circulation rates

When one or more of these processes is overworked to the point of breaking down, symptoms of amphetamine overdose will likely develop.

Overdose Symptoms

Symptoms of amphetamine overdose closely resemble those associated with heatstroke, according to the University of Arizona. In effect, the strain amphetamines place on bodily processes impairs the structures that make up these systems much like heatstroke does.

For any one person, overdose symptoms may include one or more of the following –

  • Slowed heart rate
  • Pains in the chest
  • Problems breathing
  • Spike in body temperature
  • Agitated behavior display
  • Abnormal heartbeat
  • Increase in heart rate
  • Hallucinations
  • Seizures
  • Psychotic-like behavior display

The body’s heart functions are most at risk of breaking down simply because amphetamines increase a person’s heart rate and blood flow while also narrowing blood vessel passageways. These conditions greatly increase the likelihood of developing overdose symptoms.

Featured Treatment Centers


Get Help Today

Call or chat now with one of our treatment specialists 24/7 or use the form to send us your information and we'll reach out to you.

Request Contact

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares